Colorado, 2004

Tornado and Hail in Colorado, June 18, 2004

June 18, 2004 · NWS PUB · 6 events in 3 counties and zones

5 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 18, 12:46 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 18, 12:46 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT FRI JUN 18 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

...POTENTIAL FOR STRONG/SVR TSTMS FROM SRN FOOTHILLS TO BACA COUNTY
THIS EVE...
...LOCALLY HEAVY RAIN POTENTIAL ACROSS EXTREME SERN CO TNGT...
...FOG/DRIZZLE SHOULD RETURN TO SERN CO MTS/PLAINS LATER TNGT...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWING W-SWLY FLOW ACROSS THE GREAT BASIN/CNTRL ROCKIES. IT IS
HARDER...TODAY...TO FIND ANY SIGNIFICANT SHORTWAVE TROUGH/POT
VORTICITY LOBE TO HELP ENHANCE THE CONVECTIVE PROCESSES.  HOWEVER...
ISOLD-SCT SHRA/TSRA HAVE ALREADY FORMED OVER THE CNTRL MTS AND
RACED EWD TOWARDS THE NRN FOOTHILLS/I-25 CORRIDOR.  LAST NGTS
STRATUS AND FOG ACROSS THE SERN CO MTS/PLAINS HAS BEEN SLOWLY
BURNING OFF...BUT NOT COMPLETELY.  THE GREATEST CLEARING APPEARS TO
BE AROUND THE RATON MESA AND SERN CO MTS.  18Z/18 SFC ANALYSIS SHOWED
THE OLD FRONTAL PARKED UP AGAINST THE MTS TO JUST SW OF KTAD INTO
EXTREME NERN NM AND THE TX PANHANDLE.  SFC/PBL THETA-E AXIS(MOISTURE)
WAS POOLING ON THE N SIDE ACROSS SERN CO AND THE
PANHANDLES(OK/TX).  THE STRATUS HAS KEPT SERN CO TEMPS IN THE
50S/60S...WHILE SAN LUIS VALLEY ONCE AGAIN WAS REACHING INTO THE
LOWER 80S.  STRONGEST INSTABILITY(CAPE/LIFTED INDICES) WAS
GENERALLY ALONG AND W OF I-25 WITH SFC COMPUTED CAPE VALUES OF 500
TO 2K J/KG AND LIFTED INDICES OF -2C TO -4C...BUT THERE IS STILL
SOME CONVECTIVE INHIBITION(CIN) ALONG I-25 AND SERN CO FOR SFC
BASED TSTM GENERATION PER PLAN VIEW LAPS MODEL DATA.

TNGT...TRICKY TSTM FORECAST THIS EVENING. STILL LOOKS LIKE HIGH
TERRAIN SHRA/TSRA WILL FORM AND JUST HOW FAR E THEY GET IS THE MAIN
QUESTION.  THE RATON MESA TO BACA COUNTY AND SWD CONTINUES TO BE
THE POTENTIAL SEVERE CONVECTIVE WEATHER ZONE THIS EVE.  THERE IS
SOME DIFFERING (MODEL) OPINIONS OF WHERE THE NOCTURNAL MCS WILL BE
LOCATED. THE ETA FAMILY MODELS ARE SUGGESTING SERN CO INTO WRN
KS...WHILE THE GFS HAS IT A LITTLE FURTHER S ACROSS TX/OK PANHANDLES
TNGT. MESO-ETA HAS BEEN DOING A PRETTY GOOD JOB AND THE 18Z FCST DATA
ISNT TOO FAR OFF FROM THE CURRENT SFC ANALYSIS...SO WILL LEAN
TOWARDS THIS MODEL.  30-35KT SLY LLJ DEVELOPS ACROSS THE TX
PANHANDLE AND IS ORTHOGONAL TO THE SFC BOUNDARY BETWEEN 00Z-09Z.
BEST H7-H85 WAA BULLSEYE PROGGED TO BE ACROSS SERN CO/SWRN KS
THIS EVE/OVRNGT.  AIR MASS SHOULD CONTINUED TO DESTABILIZE ALOFT WITH
H8 THETA-E ADVECTION BULLSEYE ACROSS SERN CO/SWRN KS AT THE
NOSE OF THE LLJ AND THE HEAVY RAIN POTENTIAL SHOULD BE ALONG AND
JUST S OF THIS BULLSEYE. JUICY/UNSTABLE AIR MASS WILL REMAIN IN
PLACE ACROSS SERN CO WITH GEORGES K-INDICES OF 40-45C...PRECIPITABLE
WATER INDICES OF 1.00-1.15 INCHES...AND H7-H5 SPECIFIC HUMIDITY
VALUES OF 6 G/KG ACROSS SERN CO/SWRN KS/OK-TX PANHANDLES. THE ONLY
GOTCHA FOR SERN CO IS IF ANY ISOLD-SCT SHRA/TSRA FORM EARLY AND
DIRECTLY ALONG THE SFC BOUNDARY ACROSS NERN NM/TX PANHANDLE...WHICH
COULD LIMIT THE SHRA/TSRA DEVELOPMENT ACROSS SERN CO TNGT. IF NOTHING
FORMS ALONG THE TX BOUNDARY THIS EVE...THEN THE RADAR WILL PROBABLY
LIGHT UP ACROSS SERN CO AS THE LOWER/MID LEVEL POSITIVE THERMAL
ADVECTIONS KICK-IN BY MID-EVE. FLASH FLOOD GUIDANCE HAS LOWERED
ACROSS BACA COUNTY TO AROUND 1 INCH/HOUR DUE TO THE PAST FEW DAYS OF
STORMS. WILL ONCE AGAIN MENTION HEAVY RAIN IN THE GRIDS/ZONES
ACROSS SERN CO FOR CELL ANCHORS...MERGERS...OR TRAINING.  AS FOR THE
SEVERE WEATHER POTENTIAL IN COS AND PUB THIS EVE...THERE STILL COULD
BE ISOLD-SCT TSTMS DEVELOPING OVER THE NEARBY MTS AND DRIFTING EWD
INTO THE I-25 CORRIDOR.  MAIN THREAT WOULD LIKELY BE HAIL...IF THE
STORMS DO DEVELOP.  AFTER MIDNIGHT...SHOULD SEE STRATUS/FOG/DRIZZLE
REFORM ACROSS THE SERN CO MTS/PLAINS GIVEN THE AMOUNT OF SFC/PBL
MOISTURE AND COOLING.

SAT...WLY FLOW ALOFT CONTINUES...BUT THERE ARE STILL SOME CHANGES
PROGGED.  SFC HIGH OVER THE NRN PLAINS...WHICH AS ANCHORED THE LOW
LEVEL MOISTURE ACROSS ERN CO...WILL MIGRATE EWD DURING THE DAY WITH
THE LOWER TROP RESPONDING BY VEERING THE WINDS TO S INSTEAD OF E
ACROSS SERN CO. WLY FLOW ALOFT WILL SPREAD THE RELATIVELY DRIER AIR
EWD ALONG WITH WARMER TEMPS ALOFT.  THERE CONTINUES TO BE THE
POTENTIAL FOR AFTN/EVE SHRA/TSRA...BUT THEY MIGHT BE LESS
WIDESPREAD THAN DAYS PAST AND FOCUSED MORE ALONG THE DRYLINE
DEVELOPING IN ERN CO BY SAT AFTN.  INSTABILITY SHOULD BE
MODERATE-STRONG ALONG THE DRYLINE TO PRODUCE STRONG/SVR TSTMS SAT
AFTN/EVE. THE MAIN AREA FOR POPS/WX WILL BE AROUND THE DRYLINE SAT
AFTN. THE CONTDVD AND SAN LUIS VALLEY HAVING LITTLE OR NO CHANCE FOR
PRECIPITATION OR DRY LIGHTNING(I.E. 10% OR LESS)...WHICH THEY
HAVENT HAD MUCH LIGHTNING THERE IN THE LAST 3 DAYS...WHICH IS GOOD
GIVEN HAINES OF 5/6 AND DAYTIME HUMIDITY LEVELS OF 10-20%.  TEMPS
SHOULD BE A LITTLE WARMER GIVEN MORE SUNSHINE (AFTER STRATUS/FOG BURN
OFF IN SERN CO) AND WARMER TEMPS ALOFT(H7 +14C -+15C).

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

SUN...THIS DAY WILL LIKELY BE CLOSE TO SATS WEATHER...BUT A LITTLE
WARMER AND DRIER.

MON THROUGH FRI...NEXT WEEK LOOKS LIKE AN MCS REPEAT PERFORMANCE OF
THIS WEEK. ANOTHER FRONT IS FORCED(VIA NOCTURNAL MCS TO THE N AND
SFC HIGH MOVNIG INTO NRN PLAINS) DOWN ERN CO ON MON.  DAY-TO-DAY
MCS DEVELOPMENT ACROSS ERN CO AND THEN MIGRATING EWD INTO THE PLAINS
APPEARS TO BE THE PATTERN...WHICH WOULD LEAD TO SOMEWHAT COOLER TEMPS
AND ABOVE NORMAL PRECIPITATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

METZE
Hazardous weather outlook, Jun 18, 6:00 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 18 2004

COZ058>089-093>099-191300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND
GUSTS AND TORNADOES...WILL ONCE AGAIN BE POSSIBLE ACROSS ALL OF THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EVENING. THUNDERSTORMS
ARE EXPECTED TO BEGIN TO DEVELOP ACROSS THE EASTERN MOUNTAINS AND
ACROSS THE RATON MESA AND PALMER DIVIDE AROUND THE NOON HOUR...WITH
STRONG TO SEVERE STORMS MOVING OUT ACROSS THE I-25 CORRIDOR AND
ACROSS THE REST OF THE EASTERN PLAINS BETWEEN 1 AND 2 PM. STRONG TO
SEVERE THUNDERSTORMS WILL CONTINUE TO PROPAGATE SOUTH AND EAST ACROSS
THE FAR EASTERN PLAINS THROUGH THE EVENING AND INTO THE TEXAS AND
OKLAHOMA PANHANDLE OVERNIGHT.

OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...ISOLATED TO WIDELY
SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED. THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA WELL INTO NEXT WEEK.  SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE
POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2
INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH.  THE BEST CHANCES
FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO
SATURDAY...AND AGAIN MONDAY...DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 100 PM ACROSS SOUTHEAST COLORADO.

MW/LW

The radar

The Pueblo radar (KPUX), 151 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Las Animas

When
June 18, 2:37 PM MST to 2:42 PM MST
Where
Las Animas County, 10 mi W of Trinidad
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.700

Hail, Las Animas

When
June 18, 2:42 PM MST to 2:47 PM MST
Where
Las Animas County, 5 mi NW of Trinidad
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -104.583

Hail, Otero

When
June 18, 5:09 PM MST to 5:14 PM MST
Where
Otero County, 2 mi ESE of Manzanola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -103.833

Hail, Crowley

When
June 18, 5:24 PM MST to 5:29 PM MST
Where
Crowley County, Ordway
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -103.750

Hail, Crowley

When
June 18, 5:32 PM MST to 5:37 PM MST
Where
Crowley County, Sugar City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -103.667

Tornado, Las Animas

When
June 18, 7:03 PM MST to 7:10 PM MST
Where
Las Animas County, 1 mi E of Tyrone
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
37.450, -104.183

A brief tornado occurred over open country with no known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409229, 5409230, 5409231, 5409232, 5409233, 5409234.